Kansas, 2019

Hail in Kansas, April 10, 2019

April 10, 2019 · NWS GID · 2 events in 2 counties and zones

During a roughly 14-hour period from the early evening of Wednesday the 10th into the morning of Thursday the 11th, this six-county portion of North Central Kansas observed a fairly classic clash of the seasons (spring versus winter). While parts of the area saw a varied mix of sleet, brief freezing rain and up to 1 of snow as colder air rushed in (most accumulating snow was in Phillips/Smith…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

During a roughly 14-hour period from the early evening of Wednesday the 10th into the morning of Thursday the 11th, this six-county portion of North Central Kansas observed a fairly classic clash of the seasons (spring versus winter). While parts of the area saw a varied mix of sleet, brief freezing rain and up to 1 of snow as colder air rushed in (most accumulating snow was in Phillips/Smith counties), wintry weather was not really a big deal for the local area. Instead, the main story involved a few strong to severe thunderstorms. Two storms in particular featured ground-truth of severe criteria hail. The first tracked through eastern Mitchell County mainly 7:00-7:30 p.m. CDT, with quarter to golf ball size hail reported in the Asherville area. Then, a few hours later (10:00 -10:30 p.m. CDT), another fast-paced hail storm raced northward across western Phillips County, dropping quarter size stones on Prairie View. All local convection occurred on the colder side of a surface front that had already surged southward into central Kansas by early evening. In fact, the Phillips County severe storm occurred with surface temperatures only in the 30s! Despite these chilly readings, the mesoscale environment was primed for hail storms, with elevated most-unstable CAPE up to around 1000 J/kg and stout effective deep-layer wind shear of 50-70 knots. Regarding the bigger-picture meteorological setup, the driving force in the mid-upper levels was a large-scale trough over the Central Plains, anchored by a closed low pressure system that slowly migrated from eastern Colorado on the evening of the 10th to far northeast Nebraska by early-evening on the 11th. During this same 24-hour time frame, the associated strong surface low pressure center started out over south central Kansas on the evening of the 10th (roughly 986 millibars). By early-evening on the 11th, it had drifted to the NE/SD/IA border area, and weakened slightly to around 992 millibars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 10, 5:46 PM CST, 41 minutes earlier.

Area forecast discussion, Apr 10, 5:46 PM CST, 41 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
646 PM CDT Wed Apr 10 2019

.UPDATE...
Issued at 637 PM CDT Wed Apr 10 2019

Severe thunderstorm watch coming out for the rest of the evening.

&&

.SHORT TERM...(This evening through Thursday Night)
Issued at 403 PM CDT Wed Apr 10 2019

Outside of the gusty winds, conditions have been pretty quiet
across the CWA so far today...but deteriorating conditions are
still on tap as we go through the short term period. Upper air obs
and satellite data show continued southwesterly flow in place
across the area, with the main storm system of interest making its
way across southern CO. At the surface, the main frontal boundary
is draped from west-central/SW CO northeastward into far
southeastern NE...clipping the far southeastern corner of the CWA.
There has been quite a temperature gradient across the area,
thanks to the gradually sinking sfc frontal boundary along with
low level stratus also pushing south. Satellite data shows the NNW
half of the CWA socked in with this stratus, with more sun to the
south. At 3 PM, temps ranged from 35 at ODX to 76 at CNK. A
tightened pressure gradient/deepening sfc low has resulted in
gusty E/NE for a good chunk of the CWA, gusting to either side of
40 MPH at times.

The first concern in the short term period will come in the next
few hours and into early-mid evening, with the potential for
thunderstorms. Currently, SPC meso page showing a few hundred j/kg
of MUCAPE nosing only into the southeastern CWA...but models
continue to show the potential for increased instability to
continue spreading north this afternoon/evening. Lift will also
continue to increase with time as the main upper level low
pressure system keeps sliding east, and while models are in good
agreement showing precipitation chances picking up...there are
still some differences with the overall coverage. Latest hi-res
models showing any convection developing near/along the front to
be pretty isolated/sct in coverage, with better potential further
to the north. Really no change in the thinking that most
thunderstorms our area would see would be elevated in nature, with
hail the main threat...but threat for an isolated tornado isn't
zero, it just looks to be confined to a pretty small part of the
CWA. Potential for some sizable hail is there, models still
showing MUCAPE values of 1000+ j/kg...and deeper layer shear is
definitely not lacking.

Once the strong/severe storm threat wanes, focus turns to the
colder air advection and switch in precipitation types...which
even at this point is quite messy. Models remain in pretty good
agreement showing the main upper low trekking through the heart of
the CWA tonight- Thursday. Most recent models suggest that
current forecast PoPs may be too broad...that eastern portions of
the CWA may see a decent lull in activity (at least prior to
midnight). That's not the case in the western half, with
preciptiation expected to continue ramping up in coverage and
intensity. It'd be easier dealing with precip type if the system
was moving more west to east, the switch to snow following suit.
Instead, it'll be a more gradual push east of colder air, and the
potential for a longer period of a wintry mess of snow/freezing
rain/sleet...especially west of HWY 281. Overall, no significant
changes were made to the snowfall forecast...and headlines remain
as is...though an eastward expansion of the winter wx advisory
wouldn't be a surprise, but until there's a better idea of the
eastward progression, it's tough to pin that down. In the Blizzard
Warning, while this area will see a wintry mix, 2-6 inches of
snow still looks reasonable...and locally higher amounts in far
WNW portions isn't out of the question. Howling northerly winds
gusting over 50 MPH still expected. Trace amounts to 2 inches
still going for locations east of the Blizzard Warning.

Precipitation looks to be winding down tomorrow afternoon/evening,
but winds will remain strong. Highs tomorrow are forecast to top
out near 30 in the NW, to lower 40s in the far ESE.

.LONG TERM...(Friday through Wednesday)
Issued at 403 PM CDT Wed Apr 10 2019

Big View: The 00Z EC and 12Z GFS ensemble means cont to fcst a
longwave trof over the Wrn USA thru next Wed. The following 5 days
from the Wed-Sun (Apr 17-21)...that trof is fcst to move into the
Ern USA with NW flow here. That will support a transition to drier
and warmer.

Aloft: Mdls are tightly clustered that the low that brings in
wintry wx will lift into MN by 12Z/Fri. Cyclonic WNW flow will
remain over the CWA Fri in its wake. The next shrtwv trof that
dives into the base of the longwave trof is fcst to eject into the
Srn Plns Sat and then lift thru the mid MS Vly Sun...just SE of
the CWA. Heights will rise over the Cntrl Plns Fri-Sun. Heights
will become anticyclonic Sun and a shrtwv ridge is fcst to move
thru Sun night. Winds will then gradually back to SW Mon-Tue as
the next trof moves into the Wrn USA. That trof should arrive here
next Wed.

Surface: The CWA will be in the cold sector of the departing low
Fri...but small/weak high pres will move over the rgn after 18Z.
This high will remain overhead thru Sat and strengthen. Sun it
will gradually weaken. Mon things become more complex. A cool
front moving thru the Nrn Rckys thru the wknd will move into the
Nrn Plns and extend into the NEB Panhandle. Meanwhile...a lee low
will begin organizing over CO with warm frontogenesis from this
low acrs KS/OK. The 00Z/12Z EC fcst the cool front to cross the
CWA Mon night. The CO low is fcst to move along or just S of the
NEB-KS border just ahead of the surging cool front. The warm front
is fcst to not lift any further N than the KS-NEB border. Tue the
CWA will be in the cool sector. Weak high pres is fcst to build
in Wed.

Temps: Much colder than normal Fri-Sat. A warming trend will begin
Sun as the low-lvl thermal trof moves E. Temps should briefly pop
to  warmer than normal Mon...then back to near normal Tue-Wed.
There is considerable uncertainty on temps due to the fact that
there will be snow on the ground...espcly N and W of GRI where
accums will be highest.

Precip: Nothing significant currently envisioned. There is a bit
of uncertainty early-mid next wk. There could be some very light
shwrs N of I-80 Mon night with the frontal passage...but it's not
in the fcst yet as there's not enough mdl consensus in
SuperBlend. There is a chance for some appreciable precip as the
low moves by...but the quality of mstr is still questionable.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Thursday)
Issued at 637 PM CDT Wed Apr 10 2019

Thunderstorms are expected to continue to develop this evening
then overnight there will be mixed precipitation changing to snow
late tonight and Thursday morning.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Blizzard Warning until 1 AM CDT Friday for NEZ039-040-046-047-
     060-061-072-073-082.

     High Wind Warning from 1 AM to 10 PM CDT Thursday for NEZ062-074-
     075-083>085.

     Winter Weather Advisory from 1 AM Thursday to 1 AM CDT Friday
     for NEZ041-048-062-074-075-083-084.

KS...High Wind Warning from 1 AM to 10 PM CDT Thursday for KSZ005-006-
     017-018.

     Winter Weather Advisory from 1 AM Thursday to 1 AM CDT Friday
     for KSZ005.

&&

UPDATE...JCB
SHORT TERM...ADP
LONG TERM...Kelley
AVIATION...JCB
Hazardous weather outlook, Apr 10, 2:21 PM CST, 4 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
321 PM CDT Wed Apr 10 2019

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
111200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
321 PM CDT Wed Apr 10 2019

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Late this Afternoon and Tonight.

There will continue to be a chance for thunderstorms across the
entire outlook area late this afternoon and into this evening,
mainly between 5 and 10 MPH. There will be the potential for some
storms to become severe, especially south of a line from Greeley
to Elwood Nebraska, and into north central Kansas. The primary
hazards from any severe thunderstorms would be hail at least the
size of golf balls and damaging wind gusts near 60 MPH. An
isolated tornado cannot be completely ruled out, especially south
of a Geneva Nebraska to Phillipsburg Kansas line.

A potent storm system will impact our region tonight through
Thursday, bringing wintry precipitation and intense winds.
Blizzard Warnings, High Wind Warnings and Winter Weather
Advisories are in effect tonight through Thursday. Please see the
winter weather messages and high wind messages for further
information.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Blizzard Warnings, High Wind Warnings and Winter Weather
Advisories remain in effect through Thursday evening. Please see
the winter weather messages and high wind messages for further
information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening,
mainly between 5 and 10 PM.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

The radar

The Grand Island radar (KUEX), 105 km away, was scanning. The volume nearest the first event began at 00:26 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Mitchell

When
April 10, 6:27 PM CST to 6:31 PM CST
Where
Mitchell County, 2 mi WNW of Asherville to Asherville
Measured
1.75 in hail
Property damage
$25,000
Reported by
Public
Coordinates
39.431, -98.015

Quarter to golf ball size hail was reported in the Asherville area.

Hail, Phillips

When
April 10, 9:11 PM CST
Where
Phillips County, Prairie View
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.830, -99.570

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 818125, 818127.